"improving intensive care in Scotland"

Neurological emergencies

Raised ICP

Traditionally this is recognised in the unconscious patient by the onset of Cushing’s triad of bradycardia, hypertension and breathing difficulties.

Management using ABCDEF is appropriate with specific additional interventions:

  • Open airway, use an airway (oral or N-P) and TAKE OVER breathing to hyperventilate and reduce CO2 thus CBF and ICP
  • When intubating use anaesthetic drugs: laryngoscopy will cause hypertension which might precipitate coning.
  • Don’t give atropine for bradycardia: increasing cardiac output in the face of hypertension can raise ICP and precipitate coning.
  • Give 200ml 20% mannitol (reduces brain oedema), 20mg furosemde (switches off CSF production) and 200ml colloid (prophylaxis against diuretic induced hypovolaemia)

Consult a Neurologist or Neurosurgeon and an Intensivist: they can advise and can take over patient care.

Page 6

Backwards Button Forward Button